• Quote of the Day
    "There is nothing like returning to a place that remains unchanged to find the ways in which you yourself have altered."
    Nelson Mandela, posted by Daniel
Joined
Jan 4, 2005
Messages
1
Points
1
I have been on 20 mg of paxil since the summer of 2003 when I was diagnosed with low grade depression and have been sober (and clean) since 1989. It has been suggested to me that it may be time to switch drugs ... (I thought it may be time to increase the dosage).

I was feeling like I was getting a firm grip on the wheel of my life and now things are slowly slipping again. Does anyone have a ballpark idea of how long I can expect to have effective results before I need to switch my RX?
 

Nutmeg

Member
Joined
Dec 17, 2004
Messages
53
Points
6
inkandpaperguy,

Do you have a psychiatrist? I'm not at all knowledgeable about whether someone should switch meds, take less, more, etc. I used to take Paxil and it helped me. And I would never go off paxil without medical supervision.

nutmeg
 

cm

Member
Joined
Oct 7, 2004
Messages
145
Points
16
Medications are a real individual thing. I have been taking Zoloft for six years; started by working up to 150-200 mg/day for the first three years and then was able to drop down to 50mg/day for the last 2 years. I have found however, that during the winter months I do much better if I go up to 100mg/day again (that would be from Nov through about March). I'm not sure how much long-term data is available on these medications and I would be interested in learning of any long-term studies for Zoloft, Paxil etc.
 

Daniel

Forum Supporter
MVP
Joined
Aug 5, 2004
Messages
18,931
Points
113
(I thought it may be time to increase the dosage).

Also, my psychiatrist usually likes to add a new drug rather than switch, especially if I am taking only one drug at the time.
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,863
Points
113
There are no hard-and-fast rules about these medications. Some people do find that a given medication becomes less effective after a certain amount of time; with others, that doesn't happen. However, another consideration is that with any medication, the higher the dosaqe, the greater the likelihood of adverse or unwanted side-effects with that medication. I don't know what your experience ahs been to date with Paxil or what other medical conditions you may have but that may be a concern for your doctor in your case.

As an example, Celexa is far less likely to interact badly with other medications than Paxil, so it's possible your doctor may prefer to switch you to that medication rather than increase the dose of Paxil. While 20 mg of Paxil is not a high dose, it is a standard one. Higher doses may increase the likelihood of sexual dysfunction, weight gain, and various physical sensory anomalies in certain patients, and there may be a concern if you are on medications for blood pressure or a few others.

One thing with Paxil more than any other medication in this category is that you should NEVER discontinue it suddenly (unless you have some sort of life-threatening allergic reaction) -- it should always be tapered down slowly over a period of 10 days to 2 weeks or more.
 

Latest posts


Top Bottom